Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 74, NWS Springfield, MO

July 16, 1997Dade County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 16, 1997, 6:03 PM CDT for Dade County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1997, 6:03 PM CDT (23:03 UTC)
Expired
Jul 16, 1997, 9:05 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Dade County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 162305
FFWSGF
MOC057-170205-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT WED JUL 16 1997

* FLASH FLOOD WARNING FOR
  DADE COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 905 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  TURNBACK CREEK
  LIMESTONE CREEK
  ROUTE K...THREE MILES EAST OF ROUTE 39

* CAUSE AND EFFECT
  AT 555 PM...DOPPLER RADAR HAS ESTIMATED OVER TWO AND ONE HALF
  INCHES OF RAINFALL OVER SOUTHERN DADE COUNTY BETWEEN THE
  TOWNS OF PENNSBORO...EVERTON...AND SOUTH GREENFIELD.


* FORECAST CONDITIONS
  THUNDERSTORMS OVER SOUTHERN DADE COUNTY REMAIN NEARLY
  STATIONARY AND AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL
  WILL BE POSSIBLE THROUGH 7PM.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

TAGGART/MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:04 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 16, 2:04 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT WED JUL 16 1997

FCST PROBLEMS...POPS

VSBL SATELLITE STARTING TO SHOW CU FORMING OVR NRN ARK AND SPREADING
NORTH INTO SRN MO.  KSGF 88D EVEN SHOWING AN ISOLATED SHRA SOUTH OF
MONETT.  ADAP SHOWS MOIST CONVERGENCE ALONG ARK/MO BORDER AND SOUTH
WHERE DEW PTS ARE IN THE MID 70S.  DEW PTS ACTUALLY FELL AT SGF AS ARE
UNDER SOME SUBSIDENCE. MAIN VORT MAX AND ASSOC STORMS REMAINING OVR
SCNTRL KS...WITH OUTFLOW BOUNDARY SEEN MOVING EAST AND DISSIPATING OVER
THE FLINT HILLS.

FOR THIS EVENING...THINK ISOLD SHRA/TSRA PSBL IN FAR SW MO AND SE KS...
MAINLY SOUTH OF A PITTSBURG-JOPLIN-MONETT-BRANSON LINE. O/W FROM SGF
NORTH AND EAST SUBSIDENCE PATTERN SHOULD HOLD AND CHC FOR ANY PCPN ARE
MUCH LESS AND WILL LEAVE POPS OUT UNLESS SOMETHING CHANGES BEFORE ZFP
ISSUANCE.

FOR THE LATER PERIODS...PREFER THE ETA/AVN AT 50H AS IT KEEPS VORT MAX
SLOWLY ROTATING SSE INTO OKLA. WITH 70H TEMPS REMAINING NR 10C...THIS
WILL MEAN KEEPING 30 POPS FOR FAR SW MO (BRANSON TO JLN AREAS)
AND IN FAR SE KS. FOR SGF AREA AND POINTS EAST AND NORTH...WHILE CANNOT
RULE OUT A LATE DAY SHRA/TSRA THINK CHANCES ARE AOB 20 PCT AND PER ZFP
GUIDELINES WILL NOT MENTION. NO GRIDS AVBL...BUT THETA-E VALUES FROM
GARP INDICATES HIGHEST VALUES REMAIN IN A RIBBON FROM SRN KS TO OKLA
AND INTO NRN ARK AND THIS LOOKS REASONABLE.

PERSISTENCE BEST WAY TO GO ON TEMPS AS SEE NO MAJOR CHANGE IN 85H
TEMPS.

MY THOUGHTS FOR TONIGHT....
SE KS/JLN TO BRANSON AREAS...ISOLD SHRA/TSRA THIS EVENING...THEN BECMG
   MOSTLY CLR.  LOW LOWER 70S.
SGF/UNO/AIZ/VIH...MOSTLY CLR.  LOW AR 70.

CCF
SGF BB 070/091 070/091 070 06222
JLN BB 072/093 072/093 072 06333

RIDDLE

In the hours before

Special weather statement, Jul 16, 1:00 PM CDT, 5 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED JUL 16 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.

...ISOLATED LATE AFTERNOON OR EVENING THUNDERSTORM POSSIBLE OVER
EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS TODAY AND THURSDAY...

HUMIDITY LEVELS HAVE INCREASED ACROSS THE AREA TODAY AS WINDS BECOME
SOUTHERY AT 5 TO 10 MPH.   MEANWHILE..A WEAK UPPER LEVEL DISTURBANCE
WAS OVER SOUTH CENTRAL KANSAS.  THIS DISTURBANCE WILL MOVE LITTLE THE
NEXT 24 HOURS.  AS THE WARM AND HUMID AIRMASS INTERACTS WITH SOME UPLIFT
FROM THIS DISTURBANCE...ISOLATED SHOWERS AND THUNDERTORMS MAY DEVELOP
OVER EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...WEST OF A
NEVADA TO MONETT TO BRANSON LINE.  THE BEST CHANCES FOR DEVELOPMENT WILL
BE BETWEEN THE 3 AND 7 PM.  IF ANY STORM DOES FORM...IT IS NOT EXPECTED
TO BECOME SEVERE...BUT IT WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.

ACROSS THE REST OF THE AREA...FROM SPRINGFIELD NORTH AND EAST...NO
PRECIPITATION IS EXPECTED TO DEVELOP.

SPOTTER ACTIVATION IS NOT EXPECTED.

RIDDLE

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.